West Springfield Firefighters to Carry Narcan for Heroin Overdoses
WEST SPRINGFIELD, Mass. (WGGB) — A controversial medication used to treat Heroin overdoses is now becoming a larger resource for the West Springfield Fire Department.
Narcan will be supplied to engine company personnel, not just to licensed paramedics.
When paramedics rush to a possible opiate overdose in West Springfield, they carry Narcan, an antidote that can save lives.
However, up until now, engine personnel have not had that same tool available.
That all changed with an announcement Thursday morning from West Springfield’s Fire Chief, citing statistics that show a growing trend
“We used Narcan 47 times and 35 of those times were on Heroin overdoses,” explains West Springfield Fire Chief William Flaherty.
Narcan is a nasal mist that is sprayed into the nostrils of someone suffering from a Heroin or opiate overdose
Dr. John Santoro, EMD Medical Director, adds, “It’s a respiratory depressant. It stops your ability to breathe and so the sooner you can reverse that and get that person breathing again, the best chance you have. When it’s delayed at all and when we get them in the emergency room, it’s too late.”
West Springfield will be the first fire department in western Mass. to allow its engine company teams to administer Narcan, but they are quick to point out that that it’s not without complications
“When the addict wakes up, he is a little disoriented, then he feels better and the problem is they want to leave, they don’t want the police to come. They don’t want to be transported. They don’t want to be in the hospital,” Santoro says.
“When you utilize this drug or medication – Narcan – to offset an overdose, the patient must be transported because the Narcan will come out of the patient’s system faster than the Heroin, which stays and remains in the body longer,” says West Springfield Deputy Fire Chief Steven Manchino.
And that could make those disturbing overdose numbers rise even higher.
Doctors stress than Narcan is not a permanent fix to Heroin or opiate overdoses